Topics

Urgent Emergency


Kirsten Rasmussen
 

I don't think it needs to be deleted, Teresa.  Cross posting happens all the time, it's not a big deal.  

--
Kirsten and Shaku (IR) - 2019
Kitimat, BC, Canada
ECIR Group Moderator
 
Shaku's Case History  
Shaku's Photo Album   


Lorna Cane
 

Not to worry,Teresa.
I'm pretty sure you can delete your post,though,if you want to,by going to bottom of page,click on More (horizontal lines), and hit Delete.

--

Lorna  in Eastern  Ontario
2002
Check out FAQ : https://www.ecirhorse.org/FAQ.php


 

No worries, Teresa!  Your concern and support are appreciated!  I’ve seen previous replies after I’ve posted more often than I care to admit.  At first, it was embarrassing but I’ve gotten over that.  Plus, it gives someone else a chance to comment on your post, to the benefit of all of us.  Sometimes I post just to jumpstart the discussion.
--
Martha in Vermont
ECIR Group Primary Response
July 2012 
 
Logo (dec. 7/20/19), Tobit(EC) and Pumpkin, Handy and Silver (EC/IR)

Martha and Logo


 
 


 

Hi Dr Kellon ,
Her gums were normal ...heart and respiration were obviously high due to the event ...she was shaking/shivering/trembling ...he did not give IV Dex but left me with naquazone for the potential and anticipated swelling from the trauma. I did not give it to her ...this morning she is bright alert and happily eating her hay ...had pee/poop overnight ...she’s got swelling on both hind legs ...looking more like very stocked up..,the hock is fluidy looking like she’s got a hematoma or seroma most likely from banging it on the walls ...she is weight bearing and walking sound all things considered ..,my other vet suggested maybe giving just 1 packet ?? Again I still haven’t given anything ...I’m so afraid of it causing a laminitis flare up ...but the vet warned me that laminitis could potentially occur in her other feet from supporting the injured leg/hoof and or potentially from any endotoxins due to tissue dieing from the crushing nature of this type of trauma. I’m scared to death ..I sent video and pictures to the vets this morning and they said amazingly looks a lot better than he expected.


--
Michele Goldberg
Bernville, Pa
joined 5/19/2016


tosborne@...
 

My apologies, for some reason I did not see Dr. Kellon's post until after I had made mine.  I absolutely did not intend to jump in, I thought that no one else had seen the post yet and I just wanted to offer some moral support.

I tried to delete my post but can't seem to make that happen :(
--
Teresa O in Ontario, Canada 2020
https://ecir.groups.io/g/CaseHistory/files/Teresa%20and%20Snickers


tosborne@...
 

Michele, I'm really sorry that your horse and you are going through this. 

I did a quick internet search on the naquazone " Trichlormethiazide is an oral combination product marketed under the name Naquasone as a treatment for udder edema in cows. It is used to reduce mild swellings, especially in the legs of horses, by causing the body to lose water and sodium chloride by decreasing the reabsorption of these electrolytes in the kidneys. In combination with dexamethasone, which is a potent anti-inflammatory, it should be used only under the supervision of a veterinarian who has made a proper diagnostic evaluation.

Trichlor/dexamethasone does not cure the underlying cause of the swelling. Usage:Trichlormethiazide combined with dexamethasone is used to reduce mild swelling in the legs of horses. Because each component of the product works by a different mechanism, trichlor/dex contains a smaller dose of the individual drugs than might be used when administered separately.  Precautions: Dexamethasone is a corticosteroid and should be used with extreme caution in any horse prone to laminitis.

Trichlormethiazide is a diuretic and prolonged use can result in electrolyte depletion and dehydration. Free access to water and salt are important."

Based on this, I would be very leary about administering the drug to your Schimpie, especially since she has had laminitis induced by steriods before.  To my way of thinking, if it doesn't cure the underlying cause of the swelling, it is not worth the risk.  I would use ice packs covered with dish towels or other soft thin fabric. And for shock, blanket your mare and try to get some Rescue Remedy.  In Ontario, you can get rescue remedy at most health stores and many grocery stores also carry it. 

I would go back to the vet and lay out your concerns.  I would be surprised if they can't come up with an alternative for you.

I will keep you and Schimpie in my heart.  Please keep us posted on her progress.

--
Teresa O in Ontario, Canada 2020
https://ecir.groups.io/g/CaseHistory/files/Teresa%20and%20Snickers


Eleanor Kellon, VMD
 
Edited

This post is now 3 hours old so you probably  made your decision already. We can't prescribe for your horse or contradict your vet but I can give you some background.

Every medication comes with a list of risks and  benefits that must be weighed for the individual case. Corticosteroids can be lifesaving in some  instances of shock. They support heart action  and stabilize membranes. In that scenario they are administered intravenously and ASAP. I'm guessing that wasn't the situation or your vet would have given them.  It may also be given to control tissue swelling, in which case it may be given with a diuretic (Naquasone). This is not a lifesaving use.

Signs of shock to watch for: Pale membranes, weak pulse, trembling/shivering, "out of it".

The 15 mg is a high dose. I wouldn't  give it with her history but that's just an opinion and obviously I'm not there.
--
Eleanor in PA

www.drkellon.com 
EC Owner 2001


 

My mare Schimpie got cast in her stall tonight and managed to get both hind legs & feet stuck in the stall bars ...she struggled , flailed and tore the bars/grate down with her hind legs and feet stuck..we had to get a saw to cut the bars in order to free her ....the vet gave her IV dmso , banamine , Gentacin, and Equisule...she tore the back of her heel bulb in the left hind hoof , and gashed the corbi art band ...she also had some gashes above and below her right hock ...the vet said she was in shock and thinks she should have naquazone -which contains dexamethasone ...problem is she had an acute bout of laminitis in June which was induced by steroids that were given for her allergies ...I’m very hesitant to give her naquazone given her recent history of laminitis ..but he said with a trauma like this and her being in shock she should have it ...it’s packets ..he wants me to give her 3 packets which would equal 15mg ...what should I do ?? I’m freaked out by this accident , freaked out that’s shes in shock and also very torn if I should give her this naquazone ...vet says it’s what you do for a trauma /injury 
--
Michele Goldberg
Bernville, Pa 
joined 5/19/2016